Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 129, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 20, 2017, 5:03 PM CDT for Gove County, Sheridan County, Thomas County, Kansas. It was in force for 57 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2017, 5:03 PM CDT (22:03 UTC)
- Expired
- Jun 20, 2017, 6:00 PM CDT
- In force
- 57 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Gove County, KS, Sheridan County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 97 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 5:05 PM CDT | HAIL 1 | 1 Nne Angelus, KS | |
| Jun 20, 5:07 PM CDT | HAIL 1.25 | Angelus, KS | SOCIAL MEDIA REPORT. TIME ESTIMATED FROM RADAR. |
| Jun 20, 5:22 PM CDT | HAIL 0.25 | Grinnell, KS | HAIL PEA SIZED IN GRINNELL AND INCREASING TO GOLFBALL IN GRAINFIELD. |
| Jun 20, 5:22 PM CDT | HAIL 1.75 | Grainfield, KS | HAIL OCCURRING ALONG I-70. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 1:52 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 698 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 1238 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
732
WUUS53 KGLD 202203
SVRGLD
KSC063-179-193-202300-
/O.NEW.KGLD.SV.W.0129.170620T2203Z-170620T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
503 PM CDT TUE JUN 20 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southeastern Thomas County in northwestern Kansas...
Southern Sheridan County in northwestern Kansas...
Northwestern Gove County in west central Kansas...
* Until 600 PM CDT
* At 503 PM CDT, a severe thunderstorm was located 6 miles northwest
of Grinnell, moving southeast at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Grainfield, Grinnell, Gove, Park, Menlo and Angelus.
This includes Interstate 70 in Kansas between mile markers 78 and
104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3913 10081 3936 10073 3917 10019 3890 10050
TIME...MOT...LOC 2203Z 304DEG 14KT 3921 10069
HAIL...1.75IN
WIND...60MPH
$$
JRM3 follow-up statements
943
WWUS53 KGLD 202225
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
525 PM CDT TUE JUN 20 2017
KSC063-179-193-202300-
/O.CON.KGLD.SV.W.0129.000000T0000Z-170620T2300Z/
Thomas KS-Sheridan KS-Gove KS-
525 PM CDT TUE JUN 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN THOMAS...SOUTHERN SHERIDAN AND NORTHWESTERN GOVE
COUNTIES...
At 524 PM CDT, a severe thunderstorm was located over Grainfield,
moving southeast at 30 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Trained Spotters. at 524 pm CDT, golfball size hail was
reported in Grainfield.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Grainfield, Grinnell, Gove, Park, Menlo and Angelus.
This includes Interstate 70 in Kansas between mile markers 78 and
104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3913 10081 3936 10073 3917 10019 3890 10050
TIME...MOT...LOC 2224Z 302DEG 27KT 3910 10047
HAIL...2.00IN
WIND...60MPH
$$
JRM602
WWUS53 KGLD 202230
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
530 PM CDT TUE JUN 20 2017
KSC193-202238-
/O.CAN.KGLD.SV.W.0129.000000T0000Z-170620T2300Z/
Thomas KS-
530 PM CDT TUE JUN 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN THOMAS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM CDT for
northwestern and west central Kansas.
LAT...LON 3909 10071 3913 10071 3915 10023 3890 10050
TIME...MOT...LOC 2228Z 304DEG 14KT 3909 10045
$$
KSC063-179-202300-
/O.CON.KGLD.SV.W.0129.000000T0000Z-170620T2300Z/
Sheridan KS-Gove KS-
530 PM CDT TUE JUN 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTH CENTRAL SHERIDAN AND NORTH CENTRAL GOVE COUNTIES...
At 528 PM CDT, National Weather Service Doppler radar indicated a
severe thunderstorm located over Grainfield, moving southeast at 15
mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Grainfield, Grinnell, Gove and Park.
This includes Interstate 70 in Kansas between mile markers 82 and
103.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3909 10071 3913 10071 3915 10023 3890 10050
TIME...MOT...LOC 2228Z 304DEG 14KT 3909 10045
HAIL...2.00IN
WIND...60MPH
$$
JRM571
WWUS53 KGLD 202258
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
558 PM CDT TUE JUN 20 2017
KSC063-179-202308-
/O.EXP.KGLD.SV.W.0129.000000T0000Z-170620T2300Z/
Sheridan KS-Gove KS-
558 PM CDT TUE JUN 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SHERIDAN AND
NORTH CENTRAL GOVE COUNTIES WILL EXPIRE AT 600 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 900 PM CDT for
northwestern and west central Kansas.
LAT...LON 3909 10071 3913 10071 3915 10023 3890 10050
TIME...MOT...LOC 2258Z 304DEG 14KT 3903 10034
$$
JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 4:31 PM CDT, 32 minutes earlier.
Area forecast discussion, Jun 20, 4:31 PM CDT, 32 minutes before
Area Forecast Discussion National Weather Service Goodland KS 331 PM MDT Tue Jun 20 2017 .UPDATE... Issued at 329 PM MDT Tue Jun 20 2017 Updated forecast for increased thunderstorm and severe storm coverage across the southeastern sections of the forecast area for the next few hours as storms continue to develop and move generally east southeastward. && .SHORT TERM...(This evening through Wednesday) Issued at 1259 PM MDT Tue Jun 20 2017 The forecast concerns in the short term period are the hot daytime temperatures and the potential for some storms to become severe as isolated to scattered thunderstorms develop and progress across the eastern sections of the area during the afternoon and evening hours today and again on Wednesday. Afternoon high temperatures approaching the century mark with dewpoints across the eastern half of the forecast area in the lower 60s will produce an unstable atmosphere east of a line from Tribune, KS to McCook, NE, CU developing across southwest and west central KS along and east of a surface trough will spread across north central KS with scattered thunderstorms expected across the area by mid afternoon. Some storms are expected to become severe during the late afternoon and evening with large hail and damaging winds. Overnight low temperatures stay in the lower 70s around the Hill City area with lows in the lower to mid 60s across far eastern Colorado tonight. Temperatures warm quickly again on Wednesday morning with afternoon high temperatures expected around the century mark east of the Colorado border area with upper 90s across far eastern Colorado. The surface trough remains in place over the forecast area with storm expected to again develop along and east of the surface trough in the area of greater moisture and instability during the afternoon. Scattered thunderstorms will again move across mainly the eastern sections of the forecast area through the evening hours. .LONG TERM...(Wednesday night through Tuesday) Issued at 140 PM MDT Tue Jun 20 2017 Wednesday night: Strong to severe storms will continue to be possible for eastern portions of the area through the evening, coming to an end before midnight. Lows will be in the mid to upper 60s for most areas. Thursday: Chance of strong to severe storms during the afternoon and evening across much of the CWA for Thursday. SPC is currently highlighting most of the Central High Plains under a Slight Risk for severe weather. Damaging winds look to be the biggest risk with DCAPE values between 1000-2000 J/kg. A chance of showers and storms continues through the overnight. Friday-Tuesday: Global models still differ on timing of cold air infiltration into the area. 12Z GFS MOS Guidance shows Saturday night and Sunday as the coolest period, whereas the ECMWF MOS has Saturday into Saturday night as the coolest time frame. Until there is better agreement and consistency in the models, will continue to take a blend of the two into Monday. This period looks to be somewhat wet with chances of rain and thunderstorms each day. Looking at model soundings, it is possible we will see another round of strong to severe storms on Monday. Tuesday looks to be dry. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1131 AM MDT Tue Jun 20 2017 There may be isolated thunderstorms in the area, storms should not be part of the prevailing conditions at either MCK or GLD. VFR conditions are therefore expected at GLD and MCK through the TAF period with a strong low level southerly jet to develop overnight. This southerly jet will produce low level wind shear at MCK and GLD between 05Z-13Z with winds a few hundred feet off the surface out of the south at 40kts while surface winds will be 10-12kts out of the south southeast. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...LOCKHART SHORT TERM...LOCKHART LONG TERM...SME AVIATION...LOCKHART
Hazardous weather outlook, Jun 20, 12:03 PM CDT, 5 hours before
Hazardous Weather Outlook National Weather Service Goodland KS 1103 AM MDT Tue Jun 20 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1103 AM MDT Tue Jun 20 2017 /1203 PM CDT Tue Jun 20 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a marginal risk of severe thunderstorms east of a line from Tribune, Kansas to McCook, Nebraska as scattered thunderstorms develop and move eastward this afternoon and evening. The primary threats during the afternoon will be damaging winds with a transition to damaging winds and large hail with localized heavy rain during the late afternoon and evening east of a line from Leoti, Kansas to Norton, Kansas. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... There is a possibility of severe thunderstorms east of a line from Tribune, Kansas to McCook, Nebraska Wednesday afternoon and evening. Damaging winds and large hail will be the main threats. Locally heavy rainfall may also produce isolated flash flooding. Another round of severe thunderstorms is possible again Thursday afternoon through Thursday night across the central high plains region. Damaging winds and large hail are the main threats. Locally heavy rainfall and an increased threat for flash flooding are also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jun 20, 4:19 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
319 PM MDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM HAIL QUINTER 39.07N 100.23W
06/20/2017 M0.50 INCH GOVE KS EMERGENCY MNGR
DIME SIZED HAIL OBSERVED ALONG I-70 JUST SOUTH OF
QUINTER.
&&
CLTLocal storm report, Jun 20, 4:41 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
341 PM MDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL 5 SW OAKLEY 39.07N 100.92W
06/20/2017 M2.00 INCH LOGAN KS TRAINED SPOTTER
LARGEST HAIL SIZE WAS 2 INCHES, RECEIVED A LOT OF 1 TO
1.5 INCH HAIL. BEEN HAILING FOR 15 MINUTES, HAIL IS
GETTING SMALLER.
&&
CLTLocal storm report, Jun 20, 4:42 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
342 PM MDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 3 S OAKLEY 39.08N 100.85W
06/20/2017 M1.25 INCH LOGAN KS EMERGENCY MNGR
A FEW LARGER PIECES ALSO OCCURRED BUT NO MEASUREMENT ON
THOSE.
&&
RHUSTEDSpecial weather statement, Jun 20, 4:50 PM CDT, 13 minutes before
Special Weather Statement National Weather Service Goodland KS 450 PM CDT TUE JUN 20 2017 KSZ042-202200- Wichita KS- 450 PM CDT TUE JUN 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WICHITA COUNTY UNTIL 500 PM CDT... At 450 PM CDT, Doppler radar was tracking a strong thunderstorm 14 miles west of Friend, moving southeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Wichita County. A severe thunderstorm watch remains in effect until 900 PM CDT for west central Kansas. LAT...LON 3839 10122 3837 10113 3826 10113 3827 10128 TIME...MOT...LOC 2150Z 292DEG 25KT 3828 10118 JRM
Special weather statement, Jun 20, 4:52 PM CDT, 11 minutes before
Special Weather Statement National Weather Service Goodland KS 452 PM CDT TUE JUN 20 2017 KSZ029-202200- Gove KS- 452 PM CDT TUE JUN 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GOVE COUNTY UNTIL 500 PM CDT... At 451 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Collyer, moving southeast at 30 mph. Nickel size hail will be possible with this storm as it exits the county. This storm will remain over mainly rural areas of east central Gove County. This includes Interstate 70 in Kansas between mile markers 111 and 113. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A severe thunderstorm watch remains in effect until 900 PM CDT for west central Kansas. LAT...LON 3886 10028 3904 10019 3903 10015 3880 10015 TIME...MOT...LOC 2151Z 292DEG 24KT 3893 10015 JRM
Local storm report, Jun 20, 4:54 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
354 PM MDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 11 NNE MARIENTHAL 38.64N 101.13W
06/20/2017 M1.00 INCH WICHITA KS PUBLIC
HAIL LASTED ABOUT 15 MIN AND SIZED RANGED FROM NICKEL TO
QUARTER. DELAYED REPORT, TIMING BASED ON RADAR.
&&
CLTThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 1:56 PM CDT | Special Weather Statement | GLD | Wichita | 34 min |
| Jun 20, 3:02 PM CDT | Special Weather Statement | GLD | Gove | 28 min |
| Jun 20, 3:08 PM CDT | Special Weather Statement | GLD | Sheridan | 22 min |
| Jun 20, 3:17 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 43 min |
| Jun 20, 3:25 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 65 min |
| Jun 20, 3:42 PM CDT | Special Weather Statement | GLD | Graham | 18 min |
| Jun 20, 3:46 PM CDT | Special Weather Statement | GLD | Gove | 14 min |
| Jun 20, 3:50 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 55 min |
| Jun 20, 3:55 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 50 min |
| Jun 20, 3:58 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 33 min |
| Jun 20, 4:10 PM CDT | Special Weather Statement | GLD | Logan | 20 min |
| Jun 20, 4:12 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 33 min |
| Jun 20, 4:18 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 57 min |
| Jun 20, 4:34 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 45 min |
| Jun 20, 4:50 PM CDT | Special Weather Statement | GLD | Wichita | 10 min |
| Jun 20, 4:52 PM CDT | Special Weather Statement | GLD | Gove | 8 min |
| Jun 20, 5:08 PM CDT | Special Weather Statement | GLD | Wichita | 22 min |
| Jun 20, 5:15 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 19 min |
| Jun 20, 5:20 PM CDT | Special Weather Statement | GLD | Sheridan | 10 min |
| Jun 20, 5:26 PM CDT | Special Weather Statement | GLD | Sheridan | 19 min |
| Jun 20, 5:31 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 17 min |
| Jun 20, 5:36 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 24 min |
| Jun 20, 5:47 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan, Thomas | 37 min |
| Jun 20, 5:57 PM CDT | Flash Flood Warning | GLD | Gove, Sheridan | 3 hr |
| Jun 20, 6:13 PM CDT | Special Weather Statement | GLD | Gove | 32 min |
| Jun 20, 6:14 PM CDT | Special Weather Statement | GLD | Decatur | 16 min |
| Jun 20, 6:19 PM CDT | Special Weather Statement | GLD | Sheridan | 11 min |
| Jun 20, 6:22 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 23 min |
| Jun 20, 6:36 PM CDT | Special Weather Statement | GLD | Sheridan | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.